Alert archive / West Virginia / Flash Flood Warnings in 2001
Flash Flood Warning 104, NWS Charleston, WV
NWS Charleston, WV issued this flash flood warning at Aug 23, 2001, 6:43 PM EDT for Calhoun County, West Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 23, 2001, 6:43 PM EDT (22:43 UTC)
- Expired
- Aug 23, 2001, 9:45 PM EDT
- In force
- 3 hr
- Issued by
- NWS Charleston, WV
- Area
- Whole counties
County Calhoun County, WV
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 10.7 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- -177 J/kg
- Mixed-layer LCL
- 843 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 124 m²/s²
- 0-3 km storm-relative helicity
- 173 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS51 KRLX 232244
FFWRLX
WVC013-240145-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
643 PM EDT THU AUG 23 2001
THE NATIONAL WEATHER SERVICE HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CALHOUN COUNTY IN WEST VIRGINIA...
* UNTIL 945 PM EDT...
* AT 637 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED VERY HEAVY
RAIN OVER SOUTHERN CALHOUN COUNTY. RADAR AND AUTOMATED RAIN GAGES
REPORTED UP TO 2 INCHES OF RAINFALL IN THE LAST HOUR. ANOTHER
INCH OR SO IS EXPECTED IN THE NEXT HOUR. THIS WILL CAUSE FLASH
FLOODING OF SMALL STREAMS AND CREEKS.
--CALL TO ACTION-- A FLASH FLOOD WARNING MEANS THAT FLOODING IS
IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER
GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD
TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT
ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY
FOOT OR BY AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY
AND SEEK HIGHER GROUND.
PLEASE REPORT HIGH WATER...HAIL OR STRONG WINDS TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO
SO SAFELY.
$$
LAT...LON 3879 8119 3867 8117 3864 8110 3866 8104
3869 8106 3872 8100 3877 8106What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Aug 23, 3:25 PM EDT, 3 hours 18 minutes earlier.
Area forecast discussion, Aug 23, 3:25 PM EDT, 3 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
325 PM EDT THU AUG 23 2001
ACTIVE EVENING ON TAP AS S/W MOVES ACROSS REGION TONIGHT. THIS S/W
HAS PLENTY OF MOISTURE TO WORK WITH ALONG WITH HEATING THIS
AFTERNOON. MODELS IN AGREEMENT ON FRONT PUSHING SOUTH OF FORECAST
AREA TONIGHT. AS S/W PASSES OVER REGION AND TURNS UPPER FLOW
TOWARDS NORTHWEST. WHILE LOCALLY HEAVY RAIN WILL BE WITH SOME
THUNDERSTORMS THIS EVENING THE SOUTHWARD PUSH AND CELL MOVEMENT
SHOULD PREVENT TRAINING. HIGH BUILDS IN DURING FRIDAY AND SATURDAY
BUT NEXT SYSTEM TO PUSH ACROSS REGION BY SUNDAY NIGHT INTO MONDAY.
REST OF EXTENDED LOOKS DRY AND COOL THROUGH THURSDAY.
.RLX...
WV...SEVERE THUNDERSTORM WATCH UNTIL 9PM FOR
WVZ005>008-013>016-024>028-033>038-046-047.
VA...SEVERE THUNDERSTORM WATCH UNTIL 9PM FOR VAZ003-004.
KY...SEVERE THUNDERSTORM WATCH UNTIL 9PM FOR KYZ101>103-105.
OH...SEVERE THUNDERSTORM WATCH UNTIL 9PM FOR OHZ086-087.
.END/SIKORAIn the hours before
Local storm report, Aug 23, 3:36 PM EDT, 3 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
0336 PM EDT THU AUG 23 2001
THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0334 PM BECKLEY WV 1.00 INCH HAIL
08/23/01 RALEIGH EVENT OCCURRED BETWEEN
0319 PM AND 0334 PMLocal storm report, Aug 23, 4:10 PM EDT, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
0410 PM EDT THU AUG 23 2001
THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0408 PM OCEANA WV 1.25 INCH HAIL
08/23/01 WYOMING EVENT OCCURRED BETWEEN
0353 PM AND 0408 PMLocal storm report, Aug 23, 4:16 PM EDT, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
0416 PM EDT THU AUG 23 2001
THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0414 PM OCEANA WV 1.00 INCH HAIL
08/23/01 WYOMING EVENT OCCURRED BETWEEN
0359 PM AND 0414 PMLocal storm report, Aug 23, 4:53 PM EDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
453 PM EDT THU AUG 23 2001
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0451 PM BICKMORE WV 1 INCH HAIL
08/23/01 CLAY SPOTTER AT BICKMORE POST
OFFICE REPORTED 3/4 TO 1
INCH HAIL 345 TO 4PM.Local storm report, Aug 23, 5:35 PM EDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION...
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
535 PM EDT THU AUG 23 2001
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0451 PM BICKMORE WV 1 INCH HAIL
08/23/01 CLAY SPOTTER AT BICKMORE POST
OFFICE REPORTED 3/4 TO 1
INCH HAIL 345 TO 4PM.
0531 PM PARADISE WV 1 INCH HAIL
08/23/01 PUTNAM QUARTER SIZE HAIL REPORTED
BY SPOTTER AT 520 PM.Local storm report, Aug 23, 5:44 PM EDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
544 PM EDT THU AUG 23 2001
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0542 PM BECKLEY WV .88 INCH HAIL
08/23/01 RALEIGH WEATHER SERVICE EMPLOYEE
REPORTED DIME SIZE HAIL
AND BIGGER AROUND 330 PM.The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 2:29 PM EDT | Severe Thunderstorm Warning | RLX | Clay | 31 min |
| Aug 23, 2:50 PM EDT | Severe Thunderstorm Warning | RLX | Boone, Raleigh | 40 min |
| Aug 23, 3:04 PM EDT | Severe Thunderstorm Warning | RLX | Clay, Nicholas | 41 min |
| Aug 23, 3:25 PM EDT | Severe Thunderstorm Warning | RLX | Logan | 35 min |
| Aug 23, 3:32 PM EDT | Severe Thunderstorm Warning | RLX | Raleigh | 43 min |
| Aug 23, 3:40 PM EDT | Severe Thunderstorm Warning | RLX | Mingo | 35 min |
| Aug 23, 3:46 PM EDT | Severe Thunderstorm Warning | RLX | Clay, Nicholas | 29 min |
| Aug 23, 3:58 PM EDT | Severe Thunderstorm Warning | RLX | Wyoming | 32 min |
| Aug 23, 4:30 PM EDT | Severe Thunderstorm Warning | RLX | Wyoming | 30 min |
| Aug 23, 4:59 PM EDT | Severe Thunderstorm Warning | RLX | Putnam | 31 min |
| Aug 23, 5:24 PM EDT | Severe Thunderstorm Warning | RLX | Clay, Kanawha | 36 min |
| Aug 23, 5:59 PM EDT | Severe Thunderstorm Warning | RLX | Braxton | 31 min |
| Aug 23, 6:39 PM EDT | Flash Flood Warning | RLX | Randolph | 3 hr |
| Aug 23, 7:26 PM EDT | Severe Thunderstorm Warning | RLX | McDowell, Wyoming | 34 min |
| Aug 23, 7:26 PM EDT | Severe Thunderstorm Warning | RLX | Raleigh | 34 min |
Nearby
Flash Flood Warnings in West Virginia, 2001Every flash flood warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.